Hail, Pembina
- When
- September 20, 4:02 PM CST
- Where
- Pembina County, 0.83 mi SSW of Crystal
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 48.590, -97.680
By the late afternoon of the 20th, a weak area of surface low pressure set up near Devils Lake, with the warm front extending out to the east-southeast. Temperatures had risen into the mid 70s to low 80s in the warm sector, with dew points in the upper 60s to lower 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By the late afternoon of the 20th, a weak area of surface low pressure set up near Devils Lake, with the warm front extending out to the east-southeast. Temperatures had risen into the mid 70s to low 80s in the warm sector, with dew points in the upper 60s to lower 70s. To the southwest of the low, a cold front extended back toward Bismarck. Just before 5 pm CDT, a fairly solid line of thunderstorms developed along the cold front, while a smaller cluster formed around Cavalier. By around 6 pm CDT, another cluster of storms developed west of Fargo. Most of this thunderstorm activity had shifted north of the highway 200 corridor by 10 pm, although the most intense rainfall occurred along the southern edge of this area. The New Rockford to Grand Forks/East Grand Forks to Roseau areas picked up 2 to 5 inches of rain in a short duration, prompting flash flood warnings in those areas. Off and on steady rainfall continued into Saturday morning the 21st, before the rain started to end from southwest to northeast. Many of the flash flood warnings were transitioned to areal flood warnings, as the heavy rain ran off into the local drainage and river systems.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 20, 2:26 PM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 326 PM CDT Fri Sep 20 2019 .MESOSCALE DISCUSSION... Issued at 312 PM CDT Fri Sep 20 2019 Ongoing convective activity from this morning, continues to slowly push eastward as we head through the afternoon with marginally severe storms remaining possible. Our next complex of storms will impact the region later this afternoon into the evening hours as a cold front moves through the area. Ahead of the front, mixing ratios of 12.5 to 13.5 g/Kg and dew points in the middle to upper 60s will enhance instability. Effective layer bulk shear is expected to be in the 40 to 45 knot range ahead of the theta-e boundary, giving us a chance for either embedded supercells or supercell/multicell cluster hybrid-mode storms initially early this afternoon. Progression into linear mode will be rapid, possibly occuring prior to moving into the CWA. MLCAPE levels will top out just below 4000 J/Kg, thus plenty of instability remains available heading into this evening. The best chance for severe thunderstorms will occur in the Devils Lake Basin from around 5pm onward through about 7pm, progressing eastward into the Red River Valley from about 7pm onward. Risks will include large hail, especially for the Devils Lake Basin, damaging wind gusts, and possibly tornadoes (along a possible QLCS), possibly pushing into northwestern Minnesota before midnight. && .SHORT TERM...(This evening through Saturday) Issued at 312 PM CDT Fri Sep 20 2019 High confidence in slow moving storm complex to impact the northern half of the area tonight with the severe potential mentioned in the mesoscale discussion. With PWATS greater than 1.5 inches and ABR/BIS soundings indicating 150 to 200 percent above normal values storms will be very efficient rainfall makers. Given these conditions and the slow moving forcing from the upper low and embedded short wave will see a line of storms train as they propagate slowly east southeast this evening into the overnight. This results in a widespread 1 to 3 inches of rainfall possible across the northern half of the FA with an inch or less for areas along and south of I-94 through the noon hour Saturday. With the upper low slowly lifting northeast across southern Manitoba and westerly wind shift or cold front pushing across the FA tomorrow morning into the afternoon will see storm coverage increase early in the afternoon Saturday with another round of storms possible. Some storms could become severe with wind gusts to 60mph and hail up to an inch in NW MN. .LONG TERM...(Saturday night through Friday) Issued at 312 PM CDT Fri Sep 20 2019 Sunday and Monday...Upper level trough currently over southern ID will move into Ontario by 12Z Sun. Wrap around precip over the northeast zones will move north and east out of the area Sun. Short wavelength ridge will move across the Red River Valley Mon. Quiescent weather is expected Mon. Tue - Fri Long wave trough over central Canada and the Northern Plains will shift into Hudson Bay. Long wave ridge over the eastern Pacific will build north into the Gulf of AK. Downstream long wave trough will dig into the West Coast. Long wave ridge over the southeast US builds farther north into the mid Atlantic states. Southwest flow aloft develops over the Northern Plains by Fri. The operational models have a cutoff low over the Desert Southwest will get kicked out to the Northern Plains on Fri as another trough will drop into the Desert Southwest. GFS and ECMWF ensemble mean precip agree reasonably well for next Fri. The ECMWF and GFS operational models are in good agreement through Wed. The GFS becomes the faster model thereafter. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1235 PM CDT Fri Sep 20 2019 Winds and storms will be the major impact over the TAF period. Warm front near TVF will continue to bring thunder to the area for the early afternoon. South winds will continue to gust to around 25kts in the valley this afternoon into the evening. As line of storms develops to the west it will move into the DVL area around 00Z and then GFK in the 02 to 04Z time frame based on the latest guidance. A line of storms will gradually move east overnight. Westerly winds will develop tomorrow with gusts in the 20 to 25kt range again. MVFR CIGs may develop overnight behind the storms and would linger into the late morning hours. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && MESOSCALE...Lynch SHORT TERM...JK LONG TERM...JH AVIATION...JK
Hazardous Weather Outlook...UPDATED National Weather Service Grand Forks ND 420 AM CDT Fri Sep 20 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-210930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 420 AM CDT Fri Sep 20 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible across southeast North Dakota before sunrise this morning. The main hazard will be golf ball sized hail. Scattered severe thunderstorms are possible late this afternoon and tonight. The main hazards will be hail up to 2 inches in diameter and damaging wind gusts up to 75 mph. Isolated tornadoes are also possible. Very heavy rainfall is also possible with the storms, which may result in localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday For areas along and east of the Red River Valley, isolated severe thunderstorms are possible early Saturday morning. Then by early afternoon, the isolated severe thunderstorm threat should shift into areas east of the Red River Valley. Quarter sized hail and wind gusts to 60 mph would be the main hazards. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed late this afternoon and tonight.
Special Weather Statement
National Weather Service Grand Forks ND
236 PM CDT Fri Sep 20 2019
MNZ005-006-009-202030-
North Beltrami MN-Roseau MN-Lake Of The Woods MN-
236 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR ROSEAU...NORTHWESTERN BELTRAMI
AND WESTERN LAKE OF THE WOODS COUNTIES UNTIL 330 PM CDT...
At 235 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms centered over Norris Camp, or 28 miles southeast of
Roseau, moving north at 50 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Roseau, Warroad, Badger, Arnesen, Springsteel Island, Williams and
Roosevelt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4932 9481 4929 9482 4918 9479 4909 9475
4839 9499 4853 9560 4854 9560 4854 9566
4863 9607 4900 9597 4900 9515 4934 9515
TIME...MOT...LOC 1935Z 190DEG 43KT 4862 9524
JRSpecial Weather Statement
National Weather Service Grand Forks ND
337 PM CDT Fri Sep 20 2019
MNZ006-202130-
Lake Of The Woods MN-
337 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAKE OF THE WOODS COUNTY
UNTIL 430 PM CDT...
At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carp, or 52 miles east of Roseau, moving north at 30 mph.
Penny size hail will be possible with this storm.
This strong thunderstorm will be near...
Pitt around 355 PM CDT.
Baudette around 400 PM CDT.
Wheelers Point around 415 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4838 9445 4841 9494 4918 9508 4913 9477
4888 9468 4883 9471 4878 9469 4872 9459
4869 9444 4870 9443 4843 9443
TIME...MOT...LOC 2037Z 200DEG 27KT 4856 9470
JRSpecial Weather Statement
National Weather Service Grand Forks ND
426 PM CDT Fri Sep 20 2019
MNZ006-202230-
Lake Of The Woods MN-
426 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAKE OF THE WOODS COUNTY
UNTIL 530 PM CDT...
At 426 PM CDT, Doppler radar was tracking an area of strong
thunderstorms centered over Carp, or 57 miles east of Roseau, moving
north at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Baudette around 455 PM CDT.
Clementson around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4838 9443 4840 9493 4916 9508 4915 9478
4888 9468 4883 9471 4878 9469 4872 9459
4869 9444 4870 9443
TIME...MOT...LOC 2126Z 199DEG 22KT 4852 9461
BPSpecial Weather Statement National Weather Service Grand Forks ND 432 PM CDT Fri Sep 20 2019 NDZ014-015-202200- Benson ND-Ramsey ND- 432 PM CDT Fri Sep 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BENSON AND WEST CENTRAL RAMSEY COUNTIES UNTIL 500 PM CDT... At 432 PM CDT, Doppler radar was tracking a strong thunderstorm over Minnewaukan, or 18 miles west of Devils Lake, moving north at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Minnewaukan around 440 PM CDT. Brinsmade around 450 PM CDT. Churchs Ferry and Penn around 500 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northeastern North Dakota. LAT...LON 4793 9915 4798 9941 4829 9933 4827 9894 TIME...MOT...LOC 2132Z 193DEG 27KT 4803 9926 BP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
433 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST BAUDETTE 48.71N 94.59W
09/20/2019 M62 MPH LAKE OF THE WOODS MN ASOS
&&
BWASILEWSpecial Weather Statement
National Weather Service Grand Forks ND
452 PM CDT Fri Sep 20 2019
NDZ014-202215-
Benson ND-
452 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENSON COUNTY UNTIL 515
PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maddock, or 31 miles west of Devils Lake, moving north at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Flora around 455 PM CDT.
Harlow and Brinsmade around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.
LAT...LON 4830 9962 4828 9920 4821 9920 4785 9941
4785 9970
TIME...MOT...LOC 2151Z 199DEG 23KT 4796 9952
BPThe Fargo/Grand Forks radar (KMVX), 121 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
12 hail, 8 flash flood, 3 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Video from a NDAWN mesonet site showed hail the size of quarters.
The hail was accompanied by very heavy rain.
A brief touchdown was noted in an open field east of Bisbee.
Over 2 inches of rain fell in less than an hour, flooding streets and intersections.
Six large trees were uprooted.
The hail was accompanied by 1.10 inches of rain.
The funnel cloud was south of Interstate 94.
Streets, low spots, rivers, and basements were flooded by 4 to 9 inches of rain over a short duration of time. Cars that got stuck in the flood waters were abandoned where they stalled. Farm fields and access roads were also flooded.
The wind gust was measured at the Grand Forks Airport.
Quarter to golf ball sized hail fell with very strong winds.
The wind gust was measured at the Grand Forks Air Force Base.
Fields and farm access roads were flooded across eastern Coulee and western Dry Lake townships.
Streets, low spots, rivers, and basements were flooded by 4 to 9 inches of rain over a short duration of time. Cars that got stuck in the flood waters were abandoned where they stalled. Farm fields and access roads were also flooded.
Streets, low spots, rivers, basements, and underpasses were flooded by 4 to 9 inches of rain over a short duration of time. Numerous cars that got stuck in the flood waters were abandoned where they stalled. Interstate 29 was closed on the north end of Grand Forks due to high water levels, with traffic diverted around the closed segment. Farm fields and access roads were also flooded.
Streets, low spots, rivers, and basements were flooded by 4 to 9 inches of rain over a short duration of time. Cars that got stuck in the flood waters were abandoned where they stalled. Farm fields and access roads were also flooded.
Streets, low spots, rivers, and basements were flooded by 4 to 9 inches of rain over a short duration of time. Cars that got stuck in the flood waters were abandoned where they stalled. Farm fields and access roads were also flooded.
Streets, low spots, rivers, and basements were flooded by 4 to 9 inches of rain over a short duration of time. Cars that got stuck in the flood waters were abandoned where they stalled. Farm fields and access roads were also flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyThe tornado archive for North Dakota, 2019Warnings in North Dakota, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855403, 855404, 855405, 855406, 855407, 855408, 855409, 855410, 855411, 855427, 855413, 855414, 855415, 855416, 855430, 855417, 855418, 855419, 855421, 855433, 855435, 855439, 855440, 855445, 855446.